Duke Mathematical Journal

Local Langlands correspondence for GLn and the exterior and symmetric square ε-factors

J. W. Cogdell, F. Shahidi, and T.-L. Tsai

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let F be a p-adic field, that is, a finite extension of Qp for some prime p. The local Langlands correspondence (LLC) attaches to each continuous n-dimensional Φ-semisimple representation ρ of W'F, the Weil–Deligne group for F¯/F, an irreducible admissible representation π(ρ) of GLn(F) such that, among other things, the local L- and ε-factors of pairs are preserved. This correspondence should be robust and preserve various parallel operations on the arithmetic and analytic sides, such as taking the exterior square or symmetric square. In this article, we show that this is the case for the local arithmetic and analytic symmetric square and exterior square ε-factors, that is, that ε(s,Λ2ρ,ψ)=ε(s,π(ρ),Λ2,ψ) and ε(s,Sym2ρ,ψ)=ε(s,π(ρ),Sym2,ψ). The agreement of the L-functions also follows by our methods, but this was already known by Henniart. The proof is a robust deformation argument, combined with local/global techniques, which reduces the problem to the stability of the analytic γ-factor γ(s,π,Λ2,ψ) under highly ramified twists when π is supercuspidal. This last step is achieved by relating the γ-factor to a Mellin transform of a partial Bessel function attached to the representation and then analyzing the asymptotics of the partial Bessel function, inspired in part by the theory of Shalika germs for Bessel integrals. The stability for every irreducible admissible representation π then follows from those of the corresponding arithmetic γ-factors as a corollary.

Article information

Duke Math. J., Volume 166, Number 11 (2017), 2053-2132.

Received: 11 May 2015
Revised: 26 September 2016
First available in Project Euclid: 4 May 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F66: Langlands $L$-functions; one variable Dirichlet series and functional equations
Secondary: 22E50: Representations of Lie and linear algebraic groups over local fields [See also 20G05] 11F80: Galois representations 11F70: Representation-theoretic methods; automorphic representations over local and global fields 11S37: Langlands-Weil conjectures, nonabelian class field theory [See also 11Fxx, 22E50]

local Langlands correspondence exterior and symmetric square epsilon factors stability of exterior square gamma factors


Cogdell, J. W.; Shahidi, F.; Tsai, T.-L. Local Langlands correspondence for $\mathrm{GL}_{n}$ and the exterior and symmetric square $\varepsilon$ -factors. Duke Math. J. 166 (2017), no. 11, 2053--2132. doi:10.1215/00127094-2017-0001. https://projecteuclid.org/euclid.dmj/1493863448

Export citation


  • [1] J. Arthur, The Endoscopic Classification of Representations: Orthogonal and Symplectic Groups, Amer. Math. Soc. Colloq. Publ. 61, Amer. Math. Soc., Providence, 2013.
  • [2] J. Arthur and L. Clozel, Simple Algebras, Base Change, and the Advanced Theory of the Trace Formula, Ann. of Math. Stud. 120, Princeton Univ. Press, Princeton, 1989.
  • [3] E. Artin, Über eine neue Art von $L$-Reihen, Abh. Math. Semin. Univ. Hambg. 3 (1923), 89–108.
  • [4] E. Artin, Zur theorie L-Reihen mit allgemeinen Gruppencharakteren, Abh. Math. Semin. Univ. Hambg. 8 (1930), 292–306.
  • [5] E. Artin, Die gruppentheoretische Struktur der Diskriminanten algebraischer Zahlkörper, J. Reine Angew. Math. 164 (1931), 1–11.
  • [6] N. Bourbaki, Éléments de mathématique, fasc. 34: Groupes et algèbres de Lie, chapitres 4–6, Actualités Sci. Indust. 1337, Hermann, Paris, 1968.
  • [7] R. Brauer, On Artin’s $L$-series with general group characters, Ann. of Math. (2) 48 (1947), 502–514.
  • [8] K. Buzzard, M. Dickinson, N. Shepherd-Barron, and R. Taylor, On icosahedral Artin representations, Duke Math. J. 109 (2001), 283–318.
  • [9] J. W. Cogdell and I. I. Piatetski-Shapiro, Stability of gamma factors for $\mathrm{SO}(2n+1)$, Manuscripta Math. 95 (1998), 437–461.
  • [10] J. W. Cogdell, I. I. Piatetski-Shapiro, and F. Shahidi, “Partial Bessel functions for quasi-split groups” in Automorphic Representations, L-Functions and Applications: Progress and Prospects, Ohio State Univ. Math. Res. Inst. Publ. 11, de Gruyter, Berlin, 2005, 95–128.
  • [11] J. W. Cogdell, I. I. Piatetski-Shapiro, and F. Shahidi, Stability of $\gamma$-factors for quasi-split groups, J. Inst. Math. Jussieu 7 (2008), 27–66.
  • [12] P. Deligne, “Les constantes des équations fonctionnelles des fonctions $L$” in Modular Functions of One Variable, II (Antwerp, 1972), Lecture Notes in Math. 349, Springer, Berlin, 1973, 501–597.
  • [13] P. Deligne and G. Henniart, Sur la variation, par torsion, des constantes locales d’équations fonctionnelles de fonctions $L$, Invent. Math. 64 (1981), 89–118.
  • [14] B. Dwork, On the Artin root number, Amer. J. Math. 78 (1956), 444–472.
  • [15] M. Harris, The local Langlands conjecture for $\mathrm{GL}(n)$ over a $p$-adic field, $n<p$, Invent. Math. 134 (1998), 177–210.
  • [16] M. Harris and R. Taylor, The Geometry and Cohomology of Some Simple Shimura Varieties, Ann. of Math. Stud. 151, Princeton Univ. Press, Princeton, 2001.
  • [17] G. Henniart, Une preuve simple des conjectures de Langlands pour $\mathrm{GL}(n)$ sur un corps $p$-adique, Invent. Math. 139 (2000), 439–455.
  • [18] G. Henniart, Sur la conjecture de Langlands locale pour $\mathrm{GL}_{n}$, J. Théor. Nombres Bordeaux 13 (2001), 167–187.
  • [19] G. Henniart, Correspondance de Langlands et fonctions $L$ des carrés extérieur et symétrique, Int. Math. Res. Not. IMRN 2010, no. 4, 633–673.
  • [20] G. Henniart and L. Lomelí, Local-to-global extensions for $\mathrm{GL}_{n}$ in non-zero characteristic: A characterization of $\gamma_{F}(s,\pi,\operatorname{Sym}^{2},\psi)$ and $\gamma_{F}(s,\pi,\Lambda^{2},\psi)$, Amer. J. Math. 133 (2011), 187–196.
  • [21] H. Jacquet, “Germs for Kloosterman integrals, a review” in Advances in the Theory of Automorphic Forms and Their L-Functions, Contemp. Math. 664, Amer. Math. Soc., Providence, 2016, 173–185.
  • [22] H. Jacquet, I. I. Piatetski-Shapiro, and J. Shalika, Rankin-Selberg convolutions, Amer. J. Math. 105 (1983), 367–464.
  • [23] H. Jacquet and J. Shalika, A lemma on highly ramified $\epsilon$-factors, Math. Ann. 271 (1985), 319–332.
  • [24] H. Jacquet and Y. Ye, Distinguished representations and quadratic base change for $\mathrm{GL}(3)$, Trans. Amer. Math. Soc. 348 (1996), no. 3, 913–939.
  • [25] R. P. Langlands, Euler Products, Yale Math. Monogr. 1, Yale Univ. Press, New Haven, 1971.
  • [26] R. P. Langlands, On the functional equation of the Artin $L$-functions, preprint, https://publications.ias.edu/sites/default/files/a-ps.pdf.
  • [27] R. P. Langlands, On Artin’s $L$-functions, Rice Univ. Stud. 56 (1970), 23–28, https://scholarship.rice.edu/handle/1911/63009.
  • [28] R. P. Langlands, Base Change for $\mathrm{GL}(2)$, Ann. of Math. Stud. 96, Princeton Univ. Press, Princeton, 1980.
  • [29] F. Shahidi, On certain $L$-functions, Amer. J. Math. 103 (1981), 297–355.
  • [30] F. Shahidi, Fourier transforms of intertwining operators and Plancherel measures for $\mathrm{GL}(n)$, Amer. J. Math. 106 (1984), 67–111.
  • [31] F. Shahidi, Local coefficients as Artin factors for real groups, Duke Math. J. 52 (1985), 973–1007.
  • [32] F. Shahidi, “On multiplicativity of local factors” in Festschrift in Honor of I. I. Piatetski-Shapiro on the Occasion of his Sixtieth Birthday, Part II (Ramat Aviv, 1989), Israel Math. Conf. Proc. 3, Weizmann, Jerusalem, 1990, 279–289.
  • [33] F. Shahidi, A proof of Langlands’ conjecture on Plancherel measures: Complementary series for $p$-adic groups, Ann. of Math. (2) 132 (1990), 273–330.
  • [34] F. Shahidi, Twists of a general class of $L$-functions by highly ramified characters, Canad. Math. Bull. 43 (2000), 380–384.
  • [35] F. Shahidi, Local coefficients as Mellin transforms of Bessel functions: Towards a general stability, Int. Math. Res. Not IMRN 2002, no. 39, 2075–2119.
  • [36] F. Shahidi, Complexity of group actions and stability of root numbers, with an appendix by W. Kuo, Contemp. Math. 489, (2009), 259–283.
  • [37] F. Shahidi, Eisenstein Series and Automorphic $L$-Functions, Amer. Math. Soc. Colloq. Publ. 58, Amer. Math. Soc., Providence, 2010.
  • [38] F. Shahidi, On equality of arithmetic and analytic factors through the local Langlands correspondence, Pacific J. Math. 260 (2012), 695–715.
  • [39] T. A. Springer, Linear Algebraic Groups, 2nd ed., Progr. Math. 9, Birkhäuser, Boston, 1998.
  • [40] R. Steinberg, Lectures on Chevalley Groups, Yale University, New Haven, 1968.
  • [41] R. Sundaravaradhan, Some structural results for the stability of root numbers, Int. Math. Res. Not. IMRN 2007, no. 2, art ID rnm141.
  • [42] R. Taylor, On icosahedral Artin representations, II, Amer. J. Math. 125 (2003), 549–566.
  • [43] T.-L. Tsai, Stability of $\gamma$-factors for $\mathrm{GL}_{r}\times\mathrm{GL}_{r}$, Ph.D. dissertation, Purdue University, West Lafayette, Indiana, 2011.
  • [44] J. Tunnell, Artin’s conjecture for representations of octahedral type, Bull. Amer. Math. Soc. (N.S.) 5 (1981), 173–175.
  • [45] A. V. Zelevinsky, Induced representations of reductive $\mathfrak{p}$-adic groups, II: On irreducible representations of $\mathrm{GL}(n)$, Ann Sci. Éc. Norm Supér. (4) 13 (1980), 165–210.